MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE 3-LUMEN SPHINCTEROTOME V; SINGLE USE 2-LUMEN SPHINCTEROTOME

OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE 3-LUMEN SPHINCTEROTOME V; SINGLE USE 2-LUMEN SPHINCTEROTOME
Model Number KD-V411M-0320
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/13/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The subject device was received and evaluated.Device inspection found the surface of the knife wire (cutting wire) was oxidized and the distal end was fused.The working handle was damaged.There was fluid accumulation in the sheath.Additionally, device evaluation/ investigation noted the following observation : accumulation of the fluid found in the sheath and surface of the knife was oxidized showed the device was used.Judging from the fusing part of the knife wire, it is likely the knife wire touch the metal of the forceps elevator when passing through the forceps elevator.Feedback : keep the knife wire in line with the insertion tube and lift the forceps elevator to the maximum height.Otherwise, the metal parts of the forceps elevator may contact the knife wire and cause the insulation coating to fall off.Do not enable high-frequency output when inserting the instrument.Dhrs (device history records) for this product have been reviewed.No abnormalities were detected in the device history record with the lot number for the following inspection items which related to the reported phenomenon.Length of cutting wire.Length of coated portion.Operation of cutting wire.Ifu (instruction for use) : the instruction manual (drawing no.Gk6224, revision no.8) contains the following information.Since the cutting wire is very thin, it may break off in the following cases: the distance between the papilla of vater and the cutting wire is very short, the output is too high or activated while the cutting wire touches metal parts of the endoscope, or the cutting wire is tightened too strong.When the cutting wire breaks off, its proximal end will be retracted toward the endoscope if the slider is pulled.If the slider is pushed, the cutting wire will be pushed out toward the papilla or move sideways.If the cutting wire breaks off, stop the output immediately and pull the slider completely to retract the broken cutting wire into the tube.Then withdraw the sphincterotome from the papilla.Otherwise, patient injury, such as perforations, bleeding, or lacerations within the biliary duct, and/or damage of the endoscope could result.Be sure that the rear end of the cutting wire is extended from the distal end of the endoscope.In case the cutting wire contacts the forceps elevator, insufficient output or unintended tissue injury may occur.When inserting the instrument into the endoscope, be sure that the cutting wire is parallel to the tube.Otherwise, the metal part of the forceps elevator may contact the cutting wire and peel off the coating material.Do not activate output while tissue is in contact with the torn or damaged coated portion of the distal end.If output is activated while tissue is contacting the torn or damaged coated portion due to insertion into or withdrawal from an endoscope, leakage current, decreased output, and/or thermal injury could result.If you feel the cutting is blunt, withdraw the device from the scope to examine if there is any peel off and tear at the coating portion.Based on the similar complaint investigation results in the past, a likely mechanism causing the detachment of the cutting wire might be the following.1) the cutting wire was being close to the tissue or endoscope.2) the output was activated , the cutting wire was being close to the tissue or endoscope.3) during activation, accidental discharge might have occurred at two points in the cutting wire at the same time.4) the discharge caused the cutting wire to become hot instantly.As a result, the cutting wire was broken and detached.Olympus will continue to monitor complaints for this device.
 
Event or Problem Description
It was reported that during est (endoscopic sphincterotomy) ercp (endoscopic retrograde cholangiopancreatography) procedure, the cutting wire broke inside the patient and was retrieved.The intended procedure was completed with a similar device.There was no patient harm or injury reported due to the event.No user injury reported.

Brand Name
SINGLE USE 3-LUMEN SPHINCTEROTOME V
Common Device Name
SINGLE USE 2-LUMEN SPHINCTEROTOME
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
Manufacturer Contact
kazutaka matsumoto
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8-507
JA   192-8507
426425177
MDR Report Key14078501
Report Number8010047-2022-06080
Device Sequence Number5251535
Product Code KNS
UDI-Device Identifier04953170183973
UDI-Public04953170183973
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K950166
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 04/11/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberKD-V411M-0320
Device Lot Number18K
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/29/2022
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/15/2022
Initial Report FDA Received Date04/11/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
TJF-260V (SCOPE)
Patient SexUnknown